Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Jun 29, 2021, 6:21 PM EDT for Tompkins County, New York. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2021, 6:21 PM EDT (22:21 UTC)
- Expired
- Jun 29, 2021, 6:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Binghamton, NY
County Tompkins County, NY
The radar
The Binghamton radar (KBGM), 41 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:25 PM EDT | TSTM WND DMG | Besemer, NY | TREE DOWN ON POWERLINES ON BANKS ROAD NEAR BROOKTONDALE ROAD. APPARENTLY DUE TO OUTFLOW BOUNDARY WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
822
WWUS81 KBGM 292221
SPSBGM
Special Weather Statement
National Weather Service Binghamton NY
621 PM EDT Tue Jun 29 2021
NYZ023>025-055-292245-
Chemung-Schuyler-Tioga-Tompkins-
621 PM EDT Tue Jun 29 2021
... Burst Of Strong Winds Ahead of Thunderstorms ...
Well ahead of a band of thunderstorms an outflow boundary will
produce winds of 40-50 mph. This outflow boundary will move quickly
southeastward through 6:45 pm. This boundary could down a dead or
weakened tree or two.
LAT...LON 4225 7682 4251 7640 4246 7625 4241 7625
4241 7613 4213 7642
TIME...MOT...LOC 2219Z 272DEG 33KT 4246 7629 4229 7656
$$
MWGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jun 29, 4:29 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 29, 4:29 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
429 PM EDT Tue Jun 29 2021
.SYNOPSIS...
Hot and humid weather continues this evening with scattered
strong thunderstorms expected. A cold front will move through on
Wednesday afternoon with additional strong to severe storms
possible. Cooler and more unsettled weather will return to the
region for the end of the work week and holiday weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
400 PM Update
Active summer weather expected through the near term period.
Heat advisories remain in effect through Wednesday evening for
portions of the area. Isolated strong to severe thunderstorms
this evening, with another slight risk for severe weather on
Wednesday. Main threats will be isolated damaging winds, hail
and torrential downpours...as well as frequent cloud to ground
lightning.
Storms have fired up along a weak lake boundary (with sfc
convergence) along the NY Thruway corridor this afternoon. A few
of these storms have already been severe, with reports of penny
size hail and wind damage to trees, wires etc. A few other
storms have also developed across NE PA, specifically the
Wyoming Valley and Poconos. These seem to be weakening at the
moment, as bulk effective shear is very low down in this region.
The environment is a bit more favorable across CNY, with 20-25
kts of bulk effective shear and MLCAPE surpassing 2000 J/Kg on
the 19z SPC analysis. This is giving a supercell parameter just
over 2 from Syracuse east to Utica...which is rather favorable.
As expected DCAPE is 800-1000 J/kg, so plenty of potential
energy for localized microburst and strong wind gusts with these
storms. PWATS are also around 1.75 inches and therefore, if we
see any additional back building or training storms localized
flash-flood may become more of an issue.
Latest CAMS show just isolated to widely scattered storm
coverage into the evening hours across much of the area. Then
perhaps a brief break during the late evening. However, another
round of showers and storms will be possible overnight as the
convection from the Ohio Valley and Great lakes tries to press
east into our CNY zones. Still uncertainty on how well these
storms will hold together, so just went with chance PoPs for
now. Otherwise it will be another warm and muggy night with lows
in the upper 60s to mid-70s.
Wednesday should feature partly sunny skies in the morning,
before scattered thunderstorms redevelop across western NY by
midday or early afternoon. Then, scattered to numerous thunderstorms
will develop areawide and move east-southeast along an
advancing cold front in the afternoon and evening hours. The
main time frame for possible severe thunderstorms appears to be
from 2 PM to 10 PM. As mentioned above, almost all of our CWA is
now under a slight risk from SPC. Deep layer shear is much
higher tomorrow, between 30-45 kts, with MLCAPE again between
2000-3000 J/Kg. PWATS will once again be between 1.75 to 2.00",
so isolated flash flooding remains possible.
It won't be quite as hot tomorrow across CNY, but from the
Southern Tier southward into NE PA another very hot and humid
day is forecast. Therefore, decided to issue a heat advisory for
Tompkins,Chemung,Tioga,Broome and Sullivan county in NY, along
with all of our NE PA counties. Maximum heat index values in the
advisory areas will be 95 to 104 degrees.
The frontal boundary slows and somewhat stalls over NE PA and
southern NY Wednesday night. This will act as a focal point for
some additional scattered showers and isolated t'storms. It will
be slightly cooler, with overnight lows in the mid to upper 60s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
A trough of low pressure will be the main weather driver for this
period. This trough will dig into the Great Lakes region
Wednesday night into Thursday morning, pushing a cold front
through our area. Rain showers and thunderstorms should fire
along this front late Wednesday night, which will slowly move
west to east through the day. The Twin Tiers will have the best
chance to see precipitation as the front moves through the
area. Continued shortwaves will stream through the trough,
allowing scattered rain showers and thunderstorms to persist
into the overnight hours.
On Friday, the upper level trough cuts off over the Great Lakes and
digs further into the Ohio River Valley. This keeps our area on
the leading edge of the trough, generating scattered rain
showers and thunderstorms throughout the day. Thunderstorm
chances diminish after daytime heating subsides but rain shower
chances will continue into the overnight. Rainfall amounts
during this period could reach a couple of inches across The
Twin Tiers, Catskills and Poconos, with locally higher amounts
over areas impacted by several storms.
Temperatures for this period will start off Thursday morning in
the mid to upper 60s, but as the front moves through and
advects in a cooler, dryer airmass, temps will only reach the
mid to upper 70s with dewpoints dropping throughout the day. Low
temps Thursday night into Friday morning will see areas in the
mid to upper 50s with dryer air in place. Fridays highs will
range in the 70s across the CWA.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Models have been in pretty good agreement on the evolution of
the trough over our area through the extended period. The upper low
cuts off over Ohio and moves eastward, south of our area. This
allows for a chance PoPs to occur through early next week, with
thunderstorms during daytime heating and rain showers occurring
in the overnight hours. Temperatures will be relatively cool
during the weekend as the trough sits over us, with highs in the
70s and lows in the 50s. A slight warming trend will occur into
early next week, with highs getting back into the low to mid
80s.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Mainly VFR conditions expected to prevail into this evening.
However, another round of scattered thunderstorms is now
developing, which will cause brief periodic restrictions from
through at least 00-02z. Highest confidence for a thunderstorm
to impact SYR.
Then, there is still a good deal of uncertainty regarding
convection later overnight. There is the potential for scattered
nocturnal storms, but the location and timing is still not
certain. The latest hi-res guidance would suggest another round
of showers and t'storms across central NY (mainly ITH-SYR-RME
terminals) between about 05-10z early Wednesday morning. It's
also possible these clip ELM and BGM. For now, only included
PROB30 groups at ITH-SYR-RME for this potential.
Fog may redevelop at ELM tonight if the convection holds off.
Winds will remain out of the west/nw with gusts 15 to 20 kt
this afternoon.
After 12z Wednesday expect prevailing VFR conditions areawide
for the rest of the morning and midday. Then, scattered t'storms
will redevelop around or just after 18z across CNY.
Outlook...
Wednesday afternoon and Wed night...Scattered to numerous
thunderstorms and associated IFR restrictions. Some of the
storms may produce strong wind gusts and heavy rain.
Thursday through Saturday...Again mainly VFR but restrictions
likely in showers and thunderstorms especially in the afternoon.
Sunday...Showers and possible thunderstorms with occasional
restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ038>040-043-
044-047-048-072.
Heat Advisory from 10 AM to 8 PM EDT Wednesday for PAZ038>040-
043-044-047-048-072.
NY...Heat Advisory until 8 PM EDT this evening for NYZ015>018-
022>025-036-037-044>046-055>057-062.
Heat Advisory from 10 AM to 8 PM EDT Wednesday for NYZ024-025-
055-056-062.
&&
SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...JTC
LONG TERM...JTC
AVIATION...BJT/MJMHazardous weather outlook, Jun 29, 3:37 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 337 PM EDT Tue Jun 29 2021 NYZ024-025-055-056-062-PAZ038>040-043-044-047-048-072-301945- Chemung-Tompkins-Tioga-Broome-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 337 PM EDT Tue Jun 29 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered thunderstorms will develop this evening. A few storms may be strong to severe, producing heavy rainfall and strong gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a slight risk for severe thunderstorms on Wednesday. A slow-moving front will trigger scattered severe thunderstorms, with gusty winds and large hail possible. Some of these storms may also be capable of producing heavy rain which could lead to localized flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-301945- Northern Oneida- 337 PM EDT Tue Jun 29 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will develop this evening. A few storms may be strong to severe producing, heavy rainfall and strong gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk for severe thunderstorms on Wednesday. A slow-moving front will trigger isolated severe thunderstorms, with gusty winds and hail possible. Some of these storms may also be capable of producing heavy rain which could lead to localized flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ015>018-022-023-036-037-044>046-057-301945- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Madison- Southern Oneida-Cortland-Chenango-Otsego-Delaware- 337 PM EDT Tue Jun 29 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered thunderstorms will develop this evening. A few storms may be strong to severe, producing heavy rainfall and strong gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk for severe thunderstorms on Wednesday. A slow-moving front will trigger scattered severe thunderstorms, with gusty winds and large hail possible. Some of these storms may also be capable of producing heavy rain which could lead to localized flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Jun 29, 5:59 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
559 PM EDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG PENN YAN 42.66N 77.06W
06/29/2021 YATES NY FIRE DEPT/RESCUE
DISPATCH REPORTS TREE BRANCH DOWN INTO HOUSE
ON COURT STREET.
&&
MPHLocal storm report, Jun 29, 6:05 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
605 PM EDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 2 N CASOWASCO 42.82N 76.48W
06/29/2021 CAYUGA NY FIRE DEPT/RESCUE
TREES DOWN ON ARNOLD ROAD.
&&
MPHLocal storm report, Jun 29, 6:08 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
608 PM EDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 2 NNW DRESDEN 42.72N 76.98W
06/29/2021 YATES NY FIRE DEPT/RESCUE
WIRES DOWN ON TRAVIS ROAD NEAR NY-14.
&&
MPHSpecial weather statement, Jun 29, 6:09 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Binghamton NY 609 PM EDT Tue Jun 29 2021 NYZ018-292245- Onondaga- 609 PM EDT Tue Jun 29 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ONONDAGA COUNTY... At 609 PM EDT, a strong thunderstorm was located near Otisco, or 11 miles southwest of Syracuse, moving east at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Onondaga, Syracuse, Pompey, Otisco, La Fayette, Marietta, Nedrow, Cedarvale and Clark Reservation State Park. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Binghamton. LAT...LON 4284 7623 4295 7638 4305 7613 4286 7596 TIME...MOT...LOC 2209Z 252DEG 23KT 4290 7626 MWG
Local storm report, Jun 29, 6:17 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
617 PM EDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND DMG 2 E SOLVAY 43.06N 76.18W
06/29/2021 ONONDAGA NY PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&Special weather statement, Jun 29, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
621 PM EDT Tue Jun 29 2021
NYZ023>025-055-292245-
Chemung-Schuyler-Tioga-Tompkins-
621 PM EDT Tue Jun 29 2021
... Burst Of Strong Winds Ahead of Thunderstorms ...
Well ahead of a band of thunderstorms an outflow boundary will
produce winds of 40-50 mph. This outflow boundary will move quickly
southeastward through 6:45 pm. This boundary could down a dead or
weakened tree or two.
LAT...LON 4225 7682 4251 7640 4246 7625 4241 7625
4241 7613 4213 7642
TIME...MOT...LOC 2219Z 272DEG 33KT 4246 7629 4229 7656
MWGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:30 PM EDT | Special Weather Statement | BGM | Seneca | 30 min |
| Jun 28, 9:59 PM EDT | Special Weather Statement | BGM | Seneca | 31 min |
| Jun 29, 2:21 PM EDT | Special Weather Statement | BGM | Onondaga | 24 min |
| Jun 29, 2:29 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 31 min |
| Jun 29, 2:58 PM EDT | Special Weather Statement | BGM | Onondaga | 32 min |
| Jun 29, 3:10 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 35 min |
| Jun 29, 3:30 PM EDT | Heat Advisory | BGM | Broome, Chemung, Sullivan, Tioga, Tompkins | 29 hr |
| Jun 29, 3:41 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 34 min |
| Jun 29, 3:44 PM EDT | Areal Flood Advisory | BGM | Madison, Onondaga | 3 hr |
| Jun 29, 3:52 PM EDT | Special Weather Statement | BGM | Oneida | 23 min |
| Jun 29, 4:04 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 26 min |
| Jun 29, 4:12 PM EDT | Special Weather Statement | BGM | Seneca | 33 min |
| Jun 29, 4:15 PM EDT | Special Weather Statement | BGM | Oneida | 30 min |
| Jun 29, 4:21 PM EDT | Special Weather Statement | BGM | Yates | 24 min |
| Jun 29, 4:28 PM EDT | Special Weather Statement | BGM | Madison | 32 min |
| Jun 29, 4:40 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 35 min |
| Jun 29, 4:47 PM EDT | Special Weather Statement | BGM | Yates | 43 min |
| Jun 29, 5:01 PM EDT | Areal Flood Advisory | BGM | Steuben, Yates | 119 min |
| Jun 29, 5:09 PM EDT | Severe Thunderstorm Warning | BGM | Seneca, Yates | 51 min |
| Jun 29, 5:16 PM EDT | Special Weather Statement | BGM | Otsego | 44 min |
| Jun 29, 5:26 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 34 min |
| Jun 29, 5:28 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga, Schuyler, Seneca, Steuben, Tompkins and 1 more | 62 min |
| Jun 29, 5:58 PM EDT | Special Weather Statement | BGM | Otsego | 47 min |
| Jun 29, 6:00 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 27 min |
| Jun 29, 6:09 PM EDT | Special Weather Statement | BGM | Onondaga | 36 min |
| Jun 29, 6:16 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Tompkins | 44 min |
| Jun 29, 6:34 PM EDT | Special Weather Statement | BGM | Tioga | 26 min |
| Jun 29, 6:54 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland | 31 min |
| Jun 29, 1:51 PM EDT | Special Weather Statement | BGM | Pike | 39 min |
| Jun 29, 2:24 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 36 min |
| Jun 29, 2:55 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 35 min |
| Jun 29, 3:02 PM EDT | Areal Flood Advisory | BGM | Pike | 3 hr |
| Jun 29, 3:35 PM EDT | Special Weather Statement | BGM | Pike | 25 min |
| Jun 29, 6:41 PM EDT | Special Weather Statement | BGM | Carbon | 34 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.